Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 73, NWS Charleston, SC

July 5, 2017Jasper County, South Carolina; Chatham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 5, 2017, 9:30 PM EDT for Jasper County, South Carolina; Chatham County, Georgia. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2017, 9:30 PM EDT (01:30 UTC)
Expired
Jul 5, 2017, 10:02 PM EDT
In force
32 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chatham County, GA, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 63 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 9:31 PM EDTTSTM WND DMG1 Nw Pooler, GAPUBLIC REPORTED A 15 INCH DIAMETER TREE SNAPPED OFF IN HIS YARD. SMALL HAIL ALSO OCCURRING.
Jul 5, 9:31 PM EDTTSTM WND DMG1 Se Port Wentworth, GACHATHAM EMERGENCY MANAGEMENT REPORTED MINOR ROOF DAMAGE TO TRAILER OF BUSINESS ON GRANGE ROAD.
Jul 5, 9:32 PM EDTTSTM WND GST 64Savannah Airport, GA
Jul 5, 9:54 PM EDTMARINE TSTM WIND 394 Nw Tybee Island, GATHE C-MAN SITE AT FORT PULASKI REPORTED A 34 KNOT WIND GUST WITH AN OUTFLOW BOUNDARY FROM A THUNDERSTORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2407 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WUUS52 KCHS 060130
SVRCHS
GAC051-SCC053-060230-
/O.NEW.KCHS.SV.W.0073.170706T0130Z-170706T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
930 PM EDT WED JUL 5 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Chatham County in southeastern Georgia...
  Jasper County in southeastern South Carolina...

* Until 1030 PM EDT

* At 930 PM EDT, a severe thunderstorm was located over I-16/i-95
  Interchange, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Savannah, Pooler, Bluffton, Wilmington Island, I-16/i-95
  Interchange, Fort Pulaski National Monument, Bellinger Hill Area
  and Montgomery.

This warning includes...
 I-16 between mile markers 153 and 168.
 I-516 between mile markers 3 and 9.
 I-95 in Georgia between mile markers 93 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3197 8129 3198 8131 3200 8130 3203 8134
      3214 8133 3216 8130 3224 8101 3219 8100
      3217 8095 3215 8097 3213 8096 3214 8091
      3212 8093 3211 8089 3208 8091 3208 8088
      3190 8089
TIME...MOT...LOC 0130Z 271DEG 28KT 3209 8123 

HAIL...1.00IN
WIND...60MPH
 
$$

JMC
2 follow-up statements
535 
WWUS52 KCHS 060146
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
946 PM EDT WED JUL 5 2017

GAC051-SCC053-060230-
/O.CON.KCHS.SV.W.0073.000000T0000Z-170706T0230Z/
Chatham GA-Jasper SC-
946 PM EDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR CHATHAM AND JASPER COUNTIES...

At 945 PM EDT, a severe thunderstorm was located over Savannah, 
moving east at 30 mph. This storm has produced wind gusts in excess 
of 60 mph, as measured at the Savannah International Airport.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Savannah, Pooler, Bluffton, Wilmington Island, I-16/i-95 Interchange,
Fort Pulaski National Monument, Bellinger Hill Area and Montgomery.

This warning includes...
 I-16 between mile markers 156 and 168.
 I-516 between mile markers 3 and 9.
 I-95 in Georgia between mile markers 96 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3199 8126 3203 8128 3216 8130 3224 8101
      3219 8100 3217 8095 3215 8097 3213 8096
      3213 8092 3212 8093 3211 8089 3208 8091
      3208 8088 3190 8089
TIME...MOT...LOC 0145Z 271DEG 28KT 3209 8109 

HAIL...1.00IN
WIND...60MPH
 
$$

JMC
499 
WWUS52 KCHS 060202
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
1002 PM EDT WED JUL 5 2017

GAC051-SCC053-060212-
/O.CAN.KCHS.SV.W.0073.000000T0000Z-170706T0230Z/
Chatham GA-Jasper SC-
1002 PM EDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR CHATHAM AND JASPER COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3199 8126 3203 8128 3216 8130 3224 8101
      3219 8100 3217 8095 3215 8097 3213 8096
      3213 8092 3212 8093 3211 8089 3208 8091
      3208 8088 3190 8089
TIME...MOT...LOC 0200Z 271DEG 28KT 3209 8093 

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:33 PM EDT, 57 minutes earlier.

Area forecast discussion, Jul 5, 8:33 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
833 PM EDT Wed Jul 5 2017

.SYNOPSIS...
Atlantic high pressure will prevail through late week. A weak
cold front will then approach the area this weekend. Atlantic
high pressure will return early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Another update has been issued to increase PoP coverage into
the high end chance/likely range based on clusters of merging
storms over parts of interior GA. Plenty of lightning and
possible severe on the storm in Liberty County. We also
adjusted the diurnal curve to account for diabatic cooling
where scattered-likely coverage occurs prior to midnight.

The combination of the sea breeze and various meso-scale
boundaries interacting with one another this evening will
result in scattered convection across parts of interior GA
through mid to late evening. We raised the coverage of
showers/t-storms to as high as 30-40%, and also extended the
ending time by about 2 hours. DCAPE as high as 1300-1400 J/kg
and MLCAPE pushing 2000 J/kg supports a risk of strong or
marginally severe winds in one or two storms. Based on some of
the DVIL and LRM cores on storms there is also a risk of
moderate to large hail.

During the late evening and early post-midnight hours look to be
quiet with little to no risk of convection, before a slight
chance of showers/t-storms develops near or just off the
Charleston County coast due to low level moisture convergence.

The warm synoptic flow and the hot temps to start the night will
hold temps above 80F through 04-05Z for most communities, with
some coastal sites not even dropping below 80F the entire night.
We'll be close to record high minimums for July 5th and 6th for
all three climate sites.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday and Friday: Atlantic high pressure will extend across the
region through late week, providing a summertime type pattern over
much of the area Thursday. By Friday, high pressure will gradually
retreat over the western Atlantic while a piedmont trough is
slightly enhanced by an area of low pressure shifting over the Mid-
Atlantic states. The overall trend will favor warm conditions and
increasing chances of showers/thunderstorms, particularly over
inland areas of Southeast South Carolina Friday afternoon/evening.
Temps should peak in the mid/upper 90s on Thursday, then mid 90s on
Friday with a slight increase in clouds and convective coverage.
Overnight lows will be mild, ranging in the mid/upper 70s.

Saturday: A weak cold front will attempt to push into the region
late, but could stall and/or dissipate near the area this weekend.
Given a slight uptick in forcing along with PWATs between 1.5 to
1.75 inches and SBCAPE around 2500 J/kg over Southeast Georgia and
coastal areas, a slight chance to chance of showers/thunderstorms
will be possible. Greatest chances appear to be in Southeast Georgia
along the coast. High temps will be warm, peaking in the low/mid
90s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Bermuda high pressure will remain in place through the middle of
next week. Weak upper troughing to our west may support greater
coverage of showers and tstms. Temperatures will be near normal.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Scattered SHRA/TSRA near the KSAV terminal could still become a
problem with sub-VFR conditions and potential impacts. We will
continue to carefully monitor. The next chance of convection
occurs Thursday afternoon/evening near both KSAV and KCHS. But
probabilities are low enough where no mention of SHRA/TSRA is
required at this time. Thus VFR will prevail.

Extended Aviation Outlook: Brief flight restrictions are possible
during showers/thunderstorms at both KSAV and KCHS, mainly in the
afternoon and evening hours this weekend.

&&

.MARINE...
Tonight: The axis of an elongated surface high will remain
south of the coastal waters. The pressure pattern will yield
S-SW winds as high as 13-018 kt throughout the night, veering
slowly with time. Seas will hold around 2-3 ft.

Thursday through Monday: Winds/seas are expected to remain below
Small Craft Advisory levels through the period while Atlantic high
pressure dominates the coastal waters. However, a slight pinching of
the gradient could support wind gusts as high as 20-25 kts over
northern SC waters Friday night. A weak front could approach the
waters late weekend, but Atlantic high pressure will likely prevail
early next week. In general, south/southwest winds will peak near 15-
20 kts over most waters. Seas will range between 1-3 ft through
Thursday, then slowly build to 2-4 ft this weekend. Seas should
slowly subside to 1-3 ft early next week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, Jul 5, 4:51 PM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
451 PM EDT Wed Jul 5 2017

AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-
062100-
Charleston Harbor-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-
Evans-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
451 PM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive Heat...Hot and humid conditions will prevail over much of
the area Thursday afternoon with heat index values approaching 103
to 108 degrees. A Heat Advisory could eventually be needed during
peak heating, mainly for areas along the I-95 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-352-354-374-062100-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
451 PM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 5, 7:59 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Charleston SC
759 PM EDT WED JUL 5 2017

GAZ116-137-138-060030-
Inland Liberty-Inland Bryan-Long-
759 PM EDT WED JUL 5 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
LONG COUNTIES...

At 759 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Fort Stewart, moving northeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Hinesville, Fort Stewart, Walthourville, Flemington, Allenhurst,
Gumbranch and Gum Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3173 8168 3196 8188 3211 8166 3192 8143
TIME...MOT...LOC 2359Z 235DEG 9KT 3196 8164

JMC
Local storm report, Jul 5, 8:42 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
842 PM EDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND GST     MIDCOAST REGL AIRPORT   31.89N  81.59W
07/05/2017  M58 MPH          LIBERTY            GA   ASOS

            THE AWOS AT FORT STEWART /KLHW/ REPORTED A 50 KNOT WIND
            GUST IN A THUNDERSTORM.

&&

EVENT NUMBER CHS1700393

33
Special weather statement, Jul 5, 8:56 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Charleston SC
856 PM EDT WED JUL 5 2017

GAZ101-116>119-SCZ047-048-051-060145-
Effingham-Coastal Chatham-Inland Chatham-Inland Bryan-Coastal
Bryan-Inland Jasper-Coastal Jasper-Beaufort-
856 PM EDT WED JUL 5 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EFFINGHAM...
CHATHAM...BEAUFORT AND JASPER COUNTIES...

At 855 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Rincon to near
Richmond Hill, and moving northeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Savannah, Pooler, Bluffton, Richmond Hill, I-16/i-95 Interchange,
Bellinger Hill Area, Montgomery and Rincon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3237 8112 3224 8096 3189 8110 3188 8137
      3230 8139
TIME...MOT...LOC 0055Z 236DEG 9KT 3227 8131 3192 8134
Special weather statement, Jul 5, 9:10 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
910 PM EDT WED JUL 5 2017

GAZ099-060145-
Candler-
910 PM EDT WED JUL 5 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER COUNTY...

At 909 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Metter. THIS STORM WAS nearly stationary.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Metter and Pulaski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3228 8199 3233 8216 3248 8205 3240 8193
TIME...MOT...LOC 0109Z 234DEG 2KT 3237 8203

JMC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:50 PM EDTSpecial Weather StatementCHSJasper40 min
Jul 5, 8:14 PM EDTSevere Thunderstorm WarningCHSBryan, Liberty, Long61 min
Jul 5, 8:56 PM EDTSpecial Weather StatementCHSChatham49 min
Jul 5, 9:10 PM EDTSpecial Weather StatementCHSCandler35 min
Jul 6, 3:53 PM EDTSpecial Weather StatementCHSTattnall52 min
Jul 6, 4:02 PM EDTSevere Thunderstorm WarningCHSLong, Tattnall28 min
Jul 6, 6:10 PM EDTSpecial Weather StatementCHSLiberty50 min
Jul 6, 6:20 PM EDTSpecial Weather StatementCHSChatham40 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.